Hail, Oscoda
- When
- June 16, 7:11 PM EST to 7:16 PM EST
- Where
- Oscoda County, Comins
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.800, -84.050
Scattered thunderstorms developed in north central and northeast Lower Michigan in the afternoon and evening of the 16th, along a weak cold front. Two storms produced marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms developed in north central and northeast Lower Michigan in the afternoon and evening of the 16th, along a weak cold front. Two storms produced marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 16, 7:01 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 801 PM EDT SUN JUN 16 2013 .SYNOPSIS... ISSUED AT 416 PM EDT SUN JUN 16 2013 A WEAK SYSTEM DROPPING INTO THE GREAT LAKES TODAY...WILL SLOWLY EXIT NORTHEAST INTO QUEBEC MONDAY. THIS PATTERN WILL GENERATE MORE HUMID CONDITIONS ALONG WITH A FEW THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH MONDAY. A LARGE AREA OF HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES AND UPPER MIDWEST MONDAY NIGHT...AND WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO THURSDAY. THIS PATTERN WILL GENERATE SOME SUN ALONG WITH NEARLY SEASONAL TEMPERATURES...OVER THE GREAT LAKES THROUGH MIDWEEK. && .UPDATE... ISSUED AT 801 PM EDT SUN JUN 16 2013 A LITTLE BUSIER THAN ANTICIPATED THIS EVENING. HAVE EXPANDED EVENING POPS A LITTLE BIT SOUTHWARD IN NORTHERN LOWER...AND NORTHWARD INTO MACKINAC/SE CHIP THIS EVENING. DRIER LOW/MID LEVEL AIR FLOODING IN HAS ALLOWED SOME CELLS TO BECOME GUSTY WIND PRODUCERS...THOUGH THIS MAY PLAY ITSELF OUT IN THE NEXT HOUR AS THE STRONGEST CELL REACHES LAKE HURON AND INSTABILITY WANES. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 416 PM EDT SUN JUN 16 2013 AFTERNOON SURFACE ANALYSIS SHOWS A WAVY FRONTAL BOUNDARY EXTENDING FROM A LOW OVER NORTHEAST ONTARIO...ARCING SOUTH/SOUTHWEST BACK INTO SOUTHERN LOWER MICHIGAN THEN STRETCHING WEST ACROSS IOWA/NORTHWEST MISSOURI AND ACROSS KANSAS. SECOND AREA OF LOW PRESSURE WAS SPINNING OVER LAKE WINNIPEG...ASSOCIATED WITH A WEAKENING UPPER LEVEL DISTURBANCE WHICH IS SPINNING A TRAIN OF SMALL SHORT WAVES EASTWARD...ONE EVIDENT OVER EASTERN NORTH DAKOTA...A SECOND ALONG THE MINNESOTA/WISCONSIN BORDER AND A THIRD MOVING EAST ALONG THE MICHIGAN/WISCONSIN BORDER. MAIN SHORT WAVE TROUGH OVER MANITOBA WILL DROP SOUTHEAST INTO THE UPPER MIDWEST BY MONDAY AFTERNOON...WHICH IN TURN WILL ALLOW THE FRONT OVER NORTHWEST ONTARIO TO SINK INTO LOWER MICHIGAN LATER TODAY/MONDAY. BETTER MOISTURE/CLOUD COVER IS LOCATED BEHIND THE BOUNDARY...WHILE PRECIPITATION AHEAD OF IT DIURNALLY DRIVEN SO SOME OF THIS WILL FALL APART WITH LOSS OF HEATING. BUT AM CURIOUS ABOUT CONVECTION AHEAD OF NORTHWEST MINNESOTA VORTICITY CENTER WHICH IS A PRETTY HEALTHY LOOKING WAVE. THIS FEATURE WILL PROBABLY REACH NORTHWEST LOWER TOWARD MIDNIGHT...AND THINK THAT ASSOCIATED CONVECTION MAY HAVE ENOUGH INERTIA TO PUSH INTO THE AREA LATER THIS EVENING. OVERNIGHT...AS COLD FRONT DROPS IN WILL SEE ANOTHER ROUND OF PRECIPITATION CHANCES SPREAD IN FROM THE NORTH ALONG AXIS OF BETTER MOISTURE AND SOME FRONTOGENETIC SUPPORT. MONDAY SHAPING UP TO BE A CLOUDIER DAY AS FRONT CONTINUES ITS PUSH SOUTH INTO CENTRAL LOWER MICHIGAN. RAIN SHOWERS/EMBEDDED THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING...BY AFTERNOON THE TREND SHOULD BE DRIER ACROSS EASTERN UPPER...BUT SOME HEATING ALONG/AHEAD OF THE BOUNDARY SOUTH OF THE M-72 CORRIDOR MAY ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT SIMILAR TO WHAT IS OCCURRING TODAY ACROSS NORTHERN ONTARIO. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 416 PM EDT SUN JUN 16 2013 MONDAY NIGHT...WITH THE 500 MB TROUGH AXIS EAST OF THE FORECAST AREA, AND THE FRONT SOUTH OF THE FORECAST AREA, THE REGION DRIES OUT RAPIDLY. HIGH PRESSURE WILL BUILD INTO THE REGION BY 06Z AND QUICKLY OVERSPREAD THE REGION OVERNIGHT. THE MOISTURE IN THE 700-500 MB LAYER DRIES OUT PRETTY QUICK SO THAT BY 09Z THE RH IS DOWN BELOW 10% ON THE NAM (GFS AND ECMWF IS ABOUT THE SAME). THE 850 MB MOISTURE TAKES A LITTLE LONGER TIME FOR THE CLEARING, BUT THAT TOO GETS TO M-55. THE ECMWF IS A LITTLE SLOWER AT CLEARING OUT THE LOWER CLOUDS. WITH THE NAM AND GFS ON PAR WITH THE FORECAST. TUESDAY...LOOKED AT THE 850 MB MOISTURE AND THINK THAT THE 50% OR SO WILL ALLOW THE SKY TO TURN OUT MOSTLY SUNNY, ALTHOUGH IF THE NAM IS RIGHT PART OF NC LOWER AND E UPPER WILL BE PARTLY SUNNY. WITH THE SFC HIGH AND THE 500 MB VORT MAX TRAVELING SOUTH OF THE AREA, WILL EXPECT THAT THE SUBSIDENCE WILL CLEAR OUT THE SKY. TUESDAY NIGHT...THE CORE OF THE HIGH DROPS SE ACROSS THE STATE. MOISTURE DRIES A BIT A 850 MB AND WITH THE DRY UPPER LEVELS, WILL GO MOSTLY CLEAR WITH THE TEMPERATURES DROPPING TO THE MID 40S. WEDNESDAY...THE HIGH CONTINUES TO MOVE OFF TO THE SOUTHEAST, AND THE RETURN FLOW BEGINS. WILL GO TOWARD THE GFS MORE OPTIMISTIC FORECAST WITH THE MOSTLY SUNNY DAY, ALTHOUGH PORTIONS OF THE FORECAST AREA, LIKE NC LOWER MAY CU UP A BIT FOR A PARTLY SUNNY SKY. OVERNIGHT, A 500 MB SHORTWAVE TROUGH DROPS INTO THE NORTHWEST FLOW AND WITH A LITTLE MOISTURE WILL ALLOW FOR THE CHANCE OF SHOWERS. THE MODELS ARE THINNING OUT THE MOISTURE THROUGH THE OVERNIGHT PERIOD, HOWEVER, SO WILL KEEP THE POPS LOW AT THIS POINT. WITH THE ECMWF, THERE IS ONLY A GLANCING BLOW TO E UPPER, WHILE THE GFS HAS A SMALL AREA THE GETS GOING OVER C AND E UPPER. WOULDN'T BE SURPRISED IF NOTHING HAPPENS. EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, IT LOOKS LIKE WE GET INTO A NW FLOW PATTERN THAT COULD BRING SCATTERED SHOWERS AND THUNDERSTORM. HOWEVER, THE MODELS ARE BEGINNING TO BACK OFF OF THAT IDEA, WITH A FAIR AMOUNT OF DRY AIR IN THE 700-500 MB LAYER AND THE HUDSON BAY HIGH THAT IS DRIFTING SE OVERNIGHT. FRIDAY, THE MODELS HAVE BOTH BACKED OFF OF BRINGING ANYTHING THROUGH SO HAVE LOWERED THE POPS TO SLIGHT CHANCE. FRIDAY NIGHT, LOOKS LIKE THERE COULD BE A DIRTY RIDGE BRINGING NOCTURNAL THUNDERSTORMS...MAINLY OVERNIGHT. IF THE MODELS HAVE IT RIGHT, WE COULD MISS OUT OF THIS WITH THE MAIN ACTION FIRING UP TO THE WEST AND DROPPING SOUTHEAST. SATURDAY, MODELS HAVE SOME SORT OF CONVECTIVELY FORCED VORT MAX AT 500 MB THAT IS KICKING OFF MORE SHOWERS AND THUNDERSTORMS. VORT IS SO FORCED ON THE ECMWF THAT IT KICKS A SFC LOW OUT FROM THAT SFC LOW IN THE PLAINS. NOT SURE I BELIEVE THAT. WILL KEEP THE CHANCE POPS. SUNDAY, LOOKS LIKE WE ARE CAUGHT BETWEEN SYSTEMS. THE ECMWF IS DRY AND THE GFS HAS A LOT OF CONVECTIVELY DRIVEN BULL'S EYES TO THE SOUTH OF US, THIS DOESN'T INSPIRE A LOT OF CONFIDENCE IN THE FORECAST. SO WILL KEEP THE CHANCE POPS LOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 801 PM EDT SUN JUN 16 2013 VFR CONDITIONS EXPECTED TONIGHT/MONDAY. ADDITIONAL SHOWERS/FEW TSRA POSSIBLE TONIGHT INTO MONDAY MORNING. LIGHT WINDS TONIGHT...LIGHT NORTH BREEZE DEVELOPING MONDAY AS A COLD FRONT SETTLES SOUTH. && .MARINE... ISSUED AT 416 PM EDT SUN JUN 16 2013 PRESSURE GRADIENT REMAINS WEAK AS COLD FRONT TO THE NORTH DROPS INTO THE UPPER LAKES TONIGHT/EARLY MONDAY. WINDS WILL SHIFT TO A MORE NORTHEASTERLY DIRECTION OVERNIGHT AS THE BOUNDARY PASSES THE NEARSHORE ZONES SURROUNDING EASTERN UPPER...WITH A BIT OF AN EASTERLY SYNOPTIC COMPONENT ALL AREAS MONDAY THROUGH LAND/LAKE DIFFERENTIAL HEATING WILL RESULT IN LOCAL CHANGES IN WIND DIRECTION. HEADLINE CRITERIA CONDITIONS NOT EXPECTED THROUGH MONDAY. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ SYNOPSIS...KAB SHORT TERM...JPB LONG TERM...JSL AVIATION...JZ MARINE...JPB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 808 PM EDT SUN JUN 16 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 808 PM EDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. A FEW SEVERE THUNDERSTORMS ARE EXPECTED IN NORTHEAST LOWER MICHIGAN THIS EVENING...WITH WIND GUSTS TO 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. JPB/JSL/JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 643 PM EDT SUN JUN 16 2013 MIZ019-021-022-162315- ANTRIM MI-CHARLEVOIX MI-OTSEGO MI- 643 PM EDT SUN JUN 16 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOYNE CITY...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... GAYLORD AROUND 705 PM EDT. JOHANNESBURG AROUND 715 PM EDT. JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 723 PM EDT SUN JUN 16 2013 MIZ023-162345- MONTMORENCY MI- 723 PM EDT SUN JUN 16 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EASTERN CORWITH TOWNSHIP...OR 11 MILES NORTHEAST OF GAYLORD...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN MONTMORENCY COUNTY. THIS STORM WILL BE NEAR... HETHERTON AROUND 730 PM EDT. CLEAR LAKE STATE PARK AROUND 735 PM EDT. ATLANTA AROUND 745 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 751 PM EDT SUN JUN 16 2013 MIZ023-024-029-030-170045- ALCONA MI-ALPENA MI-MONTMORENCY MI-OSCODA MI- 751 PM EDT SUN JUN 16 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOUD TOWNSHIP...OR NEAR ATLANTA...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THE TOWN OF HUBBARD LAKE... HARRISVILLE... LOCKWOOD LAKE... COMINS... FLETCHER POND... OSSINEKE TOWNSHIP... CURRAN... HUBBARD LAKE... BARTON CITY... SPRUCE... LINCOLN... BLACK RIVER... NEGWEGON STATE PARK... MIKADO... MITCHELL TOWNSHIP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
758 PM EDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST ATLANTA 45.00N 84.15W
06/16/2013 E40 MPH MONTMORENCY MI SPOTTER
SOME SMALL BRANCHES WERE REPORTED TO HAVE COME DOWN WITH
THESE WINDS.
&&
BERGERThe NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465645, 465646.